NOTTINGHAM, England, June 1 (UPI) -- British researchers caution patients on statins -- which lower cholesterol -- should be monitored for unintended adverse effects.
Researchers, led by Julia Hippisley-Cox and Carol Coupland of the University of Nottingham in England, said some statins have been linked to an increased risk of liver dysfunction, acute kidney failure, muscle inflammation and cataracts.
The study, published in the British Medical Journal, found evidence of a dose response for acute kidney failure and liver dysfunction with higher doses being associated with greater risk.
Adverse effects were similar for all of the different statins taken except for liver dysfunction, where the highest risks were found for fluvastatin -- a member of the drug class of statins.
The researchers found no significant association between individual statins use and a number of other diseases including arthritis, dementia and several cancers. There was a reduced risk for statins users and esophageal cancer.